Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Bob, what are you on? chiron

Posted by Bob on April 12, 2007, at 13:27:37

In reply to Bob, what are you on?, posted by chiron on April 11, 2007, at 22:05:18

> have you found anything that helps?
> what are your BP symptoms?
> what have your reactions been?


There have been things in my long ordeal of treatments that have helped temporarily, but rarely without side-effects and the benefit was always short lived. I was much more tolerant of these meds (or at least it seems that way) in the beginning, but now after 30-35 different meds and combinations of meds, as well as 20+ ECT treatments, the game as changed significantly. I never responded well to meds to begin with and always had very limited tolerability, but now I can hardly stand them at all. I am literally taking sub-pediatric doses: about 62.5mg Lithium ER, and 10mg Citalopram daily. I'm not getting much help, but honestly, even the slightest change in dosages (especially down) throws me way out of balance, with increases in depression, anxiety, and sometimes even suicidality.

I'm not and have never been Bipolar I. If anything, I might be BP II, but I'm not sure that my doc's latest official DSM diagnoses reflects that. I don't really recall a sustainable, or even classical hypomania before the meds, and if such a thing did exist, it was definitely not a textbook type, but rather irritable, and somewhat obsessive. Some med responses could, I suppose looking back, be construed as pushing me in to hypomania, such as the anger from Venlaflaxine, or the hyperactive and more pleasure seeking behavior induced by Buproprion, but again, that was mainly a response to medication, and not a natural state, really. Can a person be bipolar if the supposed hypomanic states are only clear on certain meds? I guess the theory is that the meds are making it more obvious?

I had a very bad response to Topomax, which sent me to the hospital for kidney stones, and caused a general breakdown with almost unremitting suicidality for weeks to months. There was an initial an promising response where I had some focus, energy, and a physical relaxation and calm that was a welcome relief from the oppresive autonomic dysfunction I had been living under from years of grueling SSRI experimentation. (This was important because one of the most disconcerting problems with SSRI treatment had become the odd physical muscle pressure/discomfort I had developed to any sort of significant physical activity. A physical reacition that was extremely distressing. Near therapeutic doses of SSRIs to this day still seem to cause this.) Then it quickly collapses into a full blown mental/emotional breakdown. I was glad manage to not have that episode kill me and swore I'd be more careful with treatments, but eventually the necessity arises to seek more treatment because, after all, I have a health problem that isn't going away just because the treatments aren't working.

Then came ECT. There were 21 sessions, I think and for most of that time the benefits of response were dubious, with my doctor and the ECT doctor intermittently conferring about whether or not I should continue. It eventually became clear that it was not worth the trouble anymore and I stopped. The two years since then have been the worst of my life (arguably) and the 6 months to a year immediately following the treatment were marked by the most serious, sustained trouble I've ever had.

The more recent years of my disease and its treatment have had all the mental problems of the beginning years, but have been increasingly marked by physical reactions and problems. Doctors are quick to point out that just about anything can be caused by depression, but my feeling is that it is likely treatments gone awry. My weight gain on every med I ever took, with the exception of Topomax and Lamictal, has always been questioned, but I know it is the meds. In short, the list of meds I've taken and the negative effects they have caused is a little to long to get into right now. I will say however, that unfortunately, there have been short term benefits, particularly in the beginning years, that made drug experimentation a viable option. What other option was there really, for someone who has genuine mental problems that interfere with daily living? Many drugs did calm down irritation, obsession, rumination, and depression, but then left an overweight, physically dysfuntional, severely apathetic patient. Those are the ones that didn't cause akathisia and panic and send me into a crisis.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Bob thread:749126
URL: http://www.dr-bob.org/babble/20070407/msgs/749310.html